Posterior reversible cerebral edema syndrome, often referred to as posterior reversible encephalopathy syndrome (PRES), has been recognized more and more frequently since its original description by Hinchey in 1996 as a complication of systemic hypertension.
|MRI image of PRES patient by Stevenfruitsmaak|
via Wikimedia Commons
Dr. Milani and colleagues writing out of Milan, Italy (doi: 10.1542/peds.2013-1301), report yet another drug implicated as potentially causative. Risperidone, a second generation antipsychotic agent, caused PRES in a thin 12-year-old female who did not suffer from pre-treatment hypertension but developed hypertension once the drug was used and resolved when the drug was discontinued. A validated drug reaction scale suggested that the relationship between risperidone and PRES was in the probable range.
Mindful of the increasing use of risperidone outside of the setting of psychosis for all manner of behavioral problems in children as well as adults, Milani brings to our attention an important observation—an observation pediatricians should file away in the back of their minds (as long as they doesn’t suffer from PRES) as they go about a busy practice day.